Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 42, NWS Norman, OK

May 20, 2019Canadian County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 20, 2019, 10:58 PM CDT for Canadian County, Oklahoma. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2019, 10:58 PM CDT (03:58 UTC)
Expired
May 21, 2019, 9:00 AM CDT
In force
10 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Canadian County, OK

The radar

The Norman radar (KTLX), 68 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3095 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
10.8
Supercell composite
43.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:24 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 20, 7:24 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Austin/San Antonio TX
724 PM CDT Mon May 20 2019

.DISCUSSION...
00Z Aviation forecast discussion below.

&&

.AVIATION...
Convectively modified surface boundary was south of a PNC-CSM
line at 00Z. Numerous SHRAs and TSTMs ongoing along and north of
the boundary, and will continue impacting PNC and CSM over the
next couple of hours. The boundary may continue slightly southward
into the OKC metro area through the early evening, before slowing
and potentially moving back to the north as the low level jet
increases. This could allow for TSTMs to impact OKC 02Z-06Z.\
The environmental conditions are very favorable for all modes of
severe storms near and south of the boundary, with wind gusts in
excess of 50kts and large hail possible. CSM recently reported a
67kt wind gust.

A second wave of severe thunderstorms initiating through the evening
across Northwest Texas and the Texas Panhandle will move eastward
overnight. These storms are expected to form into a squall line,
impacting terminals from west to east 06Z-10Z. SHRAs and TSTMs are
forecast to exit east of the terminals roughly between 10Z-14Z.

Runyen/Pashos

&&

.PREV DISCUSSION...
/issued by National Weather Service Norman 244 PM CDT Mon May 20
2019/

Widespread and significant severe weather is beginning across the
forecast area. These storms are working with an environment of
high shear and high instability which will promote the initation
and maintenance of long lived supercells. Extremely large hail,
damaging wind, and tornadoes are expected with these supercells.
In addition these threats and with precipitable water that is in
the 75th percentile, heavy rainfall and widespread flooding is
also anticipated.

A second wave of supercells and severe thunderstorms are expected to
initiate later this evening over northwest Texas and the Texas
panhandle and move eastward. As these move into Oklahoma and Western
North Texas, the storms are expected to undergo upscale development
and form a squall line. Large hail, damaging winds, and flooding
rainfall are expected with this line of storms. Due to the high
shear and the enhancement from the lower level jet, QLCS tornadoes
are possible with this squall line.

Storms are expected to exit the area Tuesday morning, with a
reprieve until Wednesday. Enhanced lower level moisture advection
along with the movement of a strong upper level cyclone into the
Arizona/Utah will result in a chance of precipitation in central
and northwest Oklahoma throughout the next of the week.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  63  75  59 /  60  80  50   0
Hobart OK         77  60  75  56 /  70  80  10   0
Wichita Falls TX  83  64  78  61 /  60  80  30   0
Gage OK           65  56  74  51 /  80  80  10   0
Ponca City OK     67  64  74  59 /  90  90  60   0
Durant OK         82  65  77  62 /  60  40  80   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>048-050>052.

TX...Flood Watch through Tuesday afternoon for TXZ083>090.

&&

99/99/99
Hazardous weather outlook, May 20, 7:51 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
751 PM CDT Mon May 20 2019

OKZ004>048-050>052-TXZ083>090-220100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
751 PM CDT Mon May 20 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Large hail up to the size of golf balls, damaging wind gusts up to
80 mph, and tornadoes will remain possible tonight. The greatest
risk for tornadoes will be along and just west of I-44 from
central and southwest Oklahoma, to western north Texas until 2
AM. Late tonight, a line of thunderstorms with a continued threat
of damaging winds and tornadoes will move through the entire area.

.Flooding and Heavy Rainfall...
Life threatening flooding and flash flooding remains likely
through the overnight hours. The risk will be particularly high
across central and north central Oklahoma where some areas will
receive more than 5 inches of rainfall. A flood watch remains in
effect until Tuesday afternoon.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the entire area should prepare for severe weather operations
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
After Tuesday, thunderstorms remain in the
forecast into the weekend with a continued risk for severe
thunderstorms, especially on Thursday.

.Flooding and Heavy Rainfall...
After Tuesday, the risk for heavy rainfall and flooding will
continue with periods of showers and thunderstorms expected
through the end of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 20, 9:43 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
943 PM CDT Mon May 20 2019

OKZ017-023-024-027-035-038-210315-
Grady OK-Kiowa OK-Canadian OK-Caddo OK-Comanche OK-Blaine OK-
943 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southeastern
Kiowa...Canadian...Caddo...northern Comanche and south central Blaine
Counties Until 1015 PM CDT...

AT 941 PM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Calumet to near Fort Sill, moving northeast at
55 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Northwestern Lawton, El Reno, Anadarko, Piedmont, Hinton, Cache,
Elgin, Carnegie, Union City, Minco, Apache, Geary, Fletcher, Cyril,
Sterling, Binger, Fort Cobb, Verden, Calumet and Cement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9864 3510 9862 3517 9862 3563 9841
      3573 9789 3573 9778 3465 9822 3459 9891
TIME...MOT...LOC 0241Z 225DEG 48KT 3557 9821 3468 9866

Mahale
Local storm report, May 20, 9:49 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
949 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     3 NNW FORT COBB RESERVO 35.24N 98.50W
05/20/2019  M57 MPH          CADDO              OK   TRAINED SPOTTER

&&

JP
Special weather statement, May 20, 10:12 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1012 PM CDT Mon May 20 2019

TXZ087-210345-
Knox TX-
1012 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR Knox County Until 1045 PM CDT...

AT 1011 PM CDT, a strong thunderstorm was located near Knox City,
moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9999 3345 9999 3378 9989 3374 9948
      3370 9947 3340 9965
TIME...MOT...LOC 0311Z 223DEG 42KT 3345 9983

30
Local storm report, May 20, 10:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1016 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     3 W GRANDFIELD          34.24N 98.74W
05/20/2019  M58 MPH          TILLMAN            OK   MESONET

&&

JP
Local storm report, May 20, 10:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1028 PM CDT MON MAY 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND GST     3 SSE FORT COBB RESERVO 35.16N 98.46W
05/20/2019  M61 MPH          CADDO              OK   MESONET

&&

JP
Special weather statement, May 20, 10:34 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1034 PM CDT Mon May 20 2019

OKZ023-024-027-210400-
Grady OK-Canadian OK-Caddo OK-
1034 PM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southern
Canadian and eastern Caddo Counties Until 1100 PM CDT...

AT 1034 PM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Binger to near Lake Chickasha to 4 miles west of
Cyril, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
El Reno, Chickasha, Anadarko, Mustang, Tuttle, Union City, Minco,
Apache, Cyril, Binger, Verden, Cement, Amber, Gracemont, Lookeba,
Pocasset, Norge, Boone, Lake Chickasha and Cogar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3561 9792 3536 9775 3486 9798 3486 9852
      3514 9837 3539 9845
TIME...MOT...LOC 0334Z 243DEG 38KT 3536 9825 3518 9812 3489 9827

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:04 PM CDTSevere Thunderstorm WarningOUNBeckham, Harmon41 min
May 20, 7:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian38 min
May 20, 7:15 PM CDTFlash Flood WarningOUNCuster, Kiowa, Washita3 hr
May 20, 7:19 PM CDTSevere Thunderstorm WarningOUNNoble, Payne26 min
May 20, 7:23 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Logan and 1 more3 hr
May 20, 7:35 PM CDTSpecial Weather StatementOUNCanadian25 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
May 20, 7:44 PM CDTAreal Flood WarningOUNAlfalfa, Blaine, Custer, Dewey, Garfield, Grant and 2 more6 hr
May 20, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian45 min
May 20, 7:53 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Custer, Grady, Kingfisher and 1 more3 hr
May 20, 7:54 PM CDTSevere Thunderstorm WarningOUNPayne21 min
May 20, 8:02 PM CDTSevere Thunderstorm WarningOUNPayne28 min
May 20, 8:10 PM CDTSpecial Weather StatementOUNLogan35 min
May 20, 8:11 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan38 min
May 20, 8:18 PM CDTSpecial Weather StatementOUNOklahoma27 min
May 20, 8:24 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma51 min
May 20, 8:31 PM CDTAreal Flood AdvisoryOUNCanadian, Lincoln, Logan, Oklahoma, Payne4 hr
May 20, 8:48 PM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble5 hr
May 20, 8:48 PM CDTSevere Thunderstorm WarningOUNPayne27 min
May 20, 8:54 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne40 min
May 20, 9:02 PM CDTFlash Flood WarningOUNCanadian, Lincoln, Logan, Oklahoma, Payne4 hr
May 20, 9:12 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman48 min
May 20, 9:43 PM CDTSpecial Weather StatementOUNCaddo, Canadian, Comanche32 min
May 20, 9:48 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher42 min
May 20, 9:54 PM CDTSevere Thunderstorm WarningOUNTillman51 min
May 20, 10:06 PM CDTFlash Flood WarningOUNGarfield, Logan, Noble, Payne114 min
May 20, 10:14 PM CDTAreal Flood WarningOUNCuster, Kiowa, Washita9 hr
May 20, 10:22 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman38 min
May 20, 10:34 PM CDTSpecial Weather StatementOUNCanadian26 min
May 20, 10:45 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady45 min
May 20, 10:53 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Garvin, Grady, McClain and 1 more52 min
May 20, 10:59 PM CDTSpecial Weather StatementOUNGreer31 min
May 20, 11:18 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr
May 20, 11:26 PM CDTSevere Thunderstorm WarningOUNTillman49 min
May 20, 11:29 PM CDTSpecial Weather StatementOUNCleveland, McClain, Oklahoma31 min
May 20, 11:30 PM CDTFlash Flood WarningOUNCleveland, Oklahoma4 hr
May 20, 11:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain, Oklahoma, Pottawatomie37 min
May 21, 12:07 AM CDTAreal Flood WarningOUNGarfield, Logan, Noble, Payne9 hr
May 21, 1:00 AM CDTFlash Flood WarningOUNCanadian, Lincoln, Logan, Oklahoma, Payne4 hr
May 21, 1:03 AM CDTSevere Thunderstorm WarningOUNTillman42 min
May 21, 1:22 AM CDTFlash Flood WarningOUNCaddo4 hr
May 21, 1:43 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Jefferson, Stephens, Tillman47 min
May 21, 1:55 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble6 hr
May 21, 2:27 AM CDTSevere Thunderstorm WarningOUNGrady, Jefferson, Stephens48 min
May 21, 2:31 AM CDTSpecial Weather StatementOUNLogan29 min
May 21, 3:09 AM CDTSpecial Weather StatementOUNCleveland, McClain36 min
May 21, 3:17 AM CDTFlash Flood WarningOUNNoble, Payne4 hr
May 21, 3:25 AM CDTAreal Flood WarningOUNCleveland, Oklahoma5 hr
May 21, 3:47 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain43 min
May 21, 4:08 AM CDTTornado WarningOUNCleveland14 min
May 21, 4:24 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie51 min
May 21, 4:26 AM CDTTornado Warning Tornado observedOUNCleveland, Oklahoma, Pottawatomie34 min
May 21, 4:45 AM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole45 min
May 21, 4:52 AM CDTTornado WarningOUNLincoln23 min
May 21, 4:54 AM CDTFlash Flood WarningOUNLincoln3 hr
May 21, 5:00 AM CDTAreal Flood WarningOUNCanadian, Logan, Oklahoma3 hr
May 21, 5:37 AM CDTSpecial Weather StatementOUNPontotoc23 min
May 21, 5:41 AM CDTAreal Flood WarningOUNCaddo, Canadian, Kingfisher3 hr
May 21, 5:58 AM CDTSpecial Weather StatementOUNMarshall32 min
May 21, 6:15 AM CDTTornado WarningOUNAtoka, Bryan, Johnston, Love, Marshall30 min
May 21, 6:22 AM CDTTornado WarningOUNHughes53 min
May 21, 6:34 AM CDTAreal Flood WarningOUNCleveland, Pottawatomie6 hr
May 21, 6:38 AM CDTTornado WarningOUNAtoka, Bryan, Johnston, Marshall37 min
May 21, 6:46 AM CDTTornado WarningOUNBryan29 min
May 21, 6:52 AM CDTTornado WarningOUNCoal, Hughes45 min
May 21, 6:54 AM CDTTornado WarningOUNAtoka, Coal, Johnston36 min
May 21, 7:05 AM CDTTornado WarningOUNAtoka, Bryan40 min
May 21, 7:24 AM CDTTornado WarningOUNAtoka, Coal24 min
May 21, 7:39 AM CDTTornado WarningOUNAtoka27 min
May 21, 7:50 AM CDTAreal Flood WarningOUNGarfield, Grant, Kay, Noble, Payne6 hr
May 21, 7:56 AM CDTAreal Flood WarningOUNBlaine, Caddo, Canadian, Grady, Kingfisher, Logan and 1 more6 hr
May 21, 8:10 AM CDTAreal Flood WarningOUNLincoln4 hr
May 21, 9:40 AM CDTRiver Flood WarningOUNOklahoma48 hr
May 21, 9:50 AM CDTRiver Flood WarningOUNCuster, Washita40 hr
May 21, 10:43 AM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Comanche, Cotton, Custer and 13 more8 hr
May 21, 11:45 AM CDTAreal Flood WarningOUNCanadian, Cleveland, Oklahoma3 hr
May 21, 11:59 AM CDTAreal Flood WarningOUNLincoln9 hr
May 21, 1:29 PM CDTAreal Flood WarningOUNCanadian, Garfield, Grant, Kay, Kingfisher, Logan and 3 more12 hr
May 21, 3:19 PM CDTSpecial Weather StatementOUNWoods26 min
May 21, 3:39 PM CDTSpecial Weather StatementOUNAlfalfa, Woods51 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.